Missouri, 2025

Drought in Missouri, September 9 to 30, 2025

September 9 to 30, 2025 · NWS SGF · 15 events in 15 counties and zones

Severe (D2) drought developed across portions of the Missouri Ozarks. Locations in central and southern Missouri saw drought conditions worsen through the month after a record dry August and continued limited rainfall during the month of September.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Severe (D2) drought developed across portions of the Missouri Ozarks. Locations in central and southern Missouri saw drought conditions worsen through the month after a record dry August and continued limited rainfall during the month of September. Severe (D2) Drought developed first across southern Missouri and expanded somewhat into portions of central Missouri by months end. Much of the remainder of far southeastern Kansas and the Missouri Ozarks was also in Moderate (D1) Drought and Abnormally Dry (D0) conditions by the end of the month. The primary impacts of the drought occurred in the agricultural communities. Dry stock ponds and impacts to crop yields and end of the year forage production. Low flows on some streams and rivers were noted but not widespread. Monetary losses will likely not be readily assessable until crop figures are determined but any that occur will be noted at the end of the year or when drought conditions improve from Severe (D2) Drought levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 8, 11:26 PM CST, 34 minutes earlier. Its key messages:

  • Mostly dry weather continues through at least this week. Extended model guidance suggests below-average precipitation may continue well into the month of September.
  • There is high confidence that above-average temperatures will return by the middle of the week.
Area forecast discussion, Sep 8, 11:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1226 AM CDT Tue Sep 9 2025

.KEY MESSAGES...

- Mostly dry weather continues through at least this week.
  Extended model guidance suggests below-average precipitation
  may continue well into the month of September.

- There is high confidence that above-average temperatures will
  return by the middle of the week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 206 PM CDT Mon Sep 8 2025

The Ozarks remains under the influence of surface high pressure
with some high clods streaming over portions of the region from
an MCS moving across central Kansas. The MCS was associated
with middle and upper level shortwave energy moving across the
plains. Synoptic models struggle to get this energy very far
east but some of this activity may approach the western fringes
of our CWA, far southeastern Kansas and the i-49 corridor, this
evening into Tuesday morning. However, the dry airmass over most
of the region will prevent it from making it very far into the
Ozarks.

The latest HREF probabilities of locations measuring at least
0.10" of rainfall that way are in the 20-30% range.
Probabilities of receiving a quarter inch are 25% or less.

Overnight lows are expected to fall into the middle 50s, west of
Highway 65, to middle 40s east of Highway 65 with areas having
more cloud cover overnight staying on the warmer side.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 206 PM CDT Mon Sep 8 2025

Synoptic models continue to show upper-level ridging moving over
the central CONUS during the middle to end of the week which
should keep the Missouri Ozarks in a dry and warm pattern.
Forecast 850 mb temperatures in the 20 to 22 C range are above
the 90th percentile of climatology and typically correlate to
surface temperatures near 90 F. This is supported in the NBM
data with forecast temperature spreads through the end of the
week with highs in the upper 80s to mid 90s. For reference,
climatological average high temperatures for this time of year
are in the 80 to 84 degree range. These warm temperatures
combined with the lack of meaningful rainfall may exacerbate
drought expansion across the region. additionally, ECMWF and
GEFS extended runs suggest below-average precipitation anomalies
continuing well into the month of September.

The pattern may change as we head into the weekend as most
ensemble members begin to show a larger spread of solutions for
the weekend. Most of the ensemble members keep ridging over the
region significantly limiting rain. However, some of the runs
(30%) are more progressive moving a shortwave into the region
that could bring some limited rain chances. For now, NBM PoPs
in our area remain low through the weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1222 AM CDT Tue Sep 9 2025

VFR conditions will persist through the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Titus
Hazardous weather outlook, Sep 8, 6:43 PM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
743 PM CDT Mon Sep 8 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
743 PM CDT Mon Sep 8 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited lightning risk.

DISCUSSION...

A decaying shower complex brings a very low risk (less than 10
percent chances) for lightning west of I-49 tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

10 to 30 percent chance for lingering showers to be ongoing into
Tuesday morning with a very low risk (less than 15 percent
chances) for lightning west of I-49.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Price

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Oregon

When
September 9, 12:00 AM CST to September 30, 11:59 PM CST
Where
Oregon forecast zone
Reported by
Drought Monitor
Coordinates
36.687, -91.403 (the zone’s center; the record gives no point)

Severe (D2) drought developed across Oregon County during the month. Conditions worsen through the month after a record dry August and continued limited rainfall during the month of September.

Drought, Shannon

When
September 9, 12:00 AM CST to September 30, 11:59 PM CST
Where
Shannon forecast zone
Reported by
Drought Monitor
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

Severe (D2) drought developed across southern portions of the county during the month. Conditions worsened through the month after a record dry August and continued limited rainfall during the month of September. The remainder of the county was impacted by Moderate (D1) to Abnormally Dry (D0) drought conditions at the end of the month.

Drought, Howell

When
September 9, 12:00 AM CST to September 30, 11:59 PM CST
Where
Howell forecast zone
Reported by
Drought Monitor
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

Severe (D2) drought developed across all but the norther quarter of the county during the month. Conditions worsened through the month after a record dry August and continued limited rainfall during the month of September. The remainder of the county was impacted by Moderate (D1) drought conditions at the end of the month.

Drought, Douglas

When
September 9, 12:00 AM CST to September 30, 11:59 PM CST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

Severe (D2) drought developed across southern portions of the county during the month. Conditions worsened through the month after a record dry August and continued limited rainfall during the month of September.

Drought, Ozark

When
September 9, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ozark forecast zone
Reported by
Drought Monitor
Coordinates
36.649, -92.445 (the zone’s center; the record gives no point)

Severe (D2) drought developed across southern portions of the county during the month. Conditions worsened through the month after a record dry August and continued limited rainfall during the month of September.

Drought, Wright

When
September 9, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wright forecast zone
Reported by
Drought Monitor
Coordinates
37.270, -92.469 (the zone’s center; the record gives no point)

Severe (D2) drought developed across southern portions of the county during the month. Conditions worsened through the month after a record dry August and continued limited rainfall during the month of September.

Drought, Webster

When
September 9, 12:00 AM CST to September 30, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
37.281, -92.876 (the zone’s center; the record gives no point)

Severe (D2) drought developed across the southern three fourths of the county during the month. Conditions worsened through the month after a record dry August and continued limited rainfall during the month of September. The remainder of the county was impacted by Moderate (D1) drought conditions at the end of the month.

Drought, Christian

When
September 9, 12:00 AM CST to September 30, 11:59 PM CST
Where
Christian forecast zone
Reported by
Drought Monitor
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

Severe (D2) drought developed across the county during the month. Conditions worsened through the month after a record dry August and continued limited rainfall during the month of September.

Drought, Taney

When
September 9, 12:00 AM CST to September 30, 11:59 PM CST
Where
Taney forecast zone
Reported by
Drought Monitor
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

Severe (D2) drought developed across northeastern three fourths of the county during the month. Conditions worsened through the month after a record dry August and continued limited rainfall during the month of September. The remainder of the county was impacted by Moderate (D1) drought conditions at the end of the month.

Drought, Greene

When
September 9, 12:00 AM CST to September 30, 11:59 PM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Severe (D2) drought developed across all but the northwestern portions of the county during the month. Conditions worsened through the month after a record dry August and continued limited rainfall during the month of September. The remainder of the county was impacted by Moderate (D1) drought conditions at the end of the month.

Drought, Stone

When
September 9, 12:00 AM CST to September 30, 11:59 PM CST
Where
Stone forecast zone
Reported by
Drought Monitor
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

Severe (D2) drought developed across northern portions of the county during the month. Conditions worsened through the month after a record dry August and continued limited rainfall during the month of September. The remainder of the county was impacted by Moderate (D1) to Abnormally Dry (D0) drought conditions at the end of the month.

Drought, Barry

When
September 9, 12:00 AM CST to September 30, 11:59 PM CST
Where
Barry forecast zone
Reported by
Drought Monitor
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Severe (D2) drought developed across northeastern portions of the county during the month. Conditions worsened through the month after a record dry August and continued limited rainfall during the month of September. The remainder of the county was impacted by Moderate (D1) to Abnormally Dry (D0) drought conditions at the end of the month.

Drought, Lawrence

When
September 9, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Drought Monitor
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

Severe (D2) drought developed across eastern portions of the county during the month. Conditions worsened through the month after a record dry August and continued limited rainfall during the month of September. The remainder of the county was impacted by Moderate (D1) drought conditions at the end of the month.

Drought, Polk

When
September 9, 12:00 AM CST to September 30, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
37.617, -93.400 (the zone’s center; the record gives no point)

Severe (D2) drought developed across southeastern and eastern portions of the county during the month. Conditions worsened through the month after a record dry August and continued limited rainfall during the month of September. The remainder of the county was impacted by Moderate (D1) drought conditions at the end of the month.

Drought, Dallas

When
September 9, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

Severe (D2) drought developed across southwestern and western portions of the county during the month. Conditions worsened through the month after a record dry August and continued limited rainfall during the month of September. The remainder of the county was impacted by Moderate (D1) drought conditions at the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289345, 1289347, 1289348, 1289349, 1289350, 1289351, 1289352, 1289353, 1289354, 1289355, 1289356, 1289357, 1289358, 1289359, 1289360.